Contributors, Dr. Mark Siegel, MD FAAO|May 3, 2012 6:43 am

Increased risk of glaucoma in patients treated with inhaled steroids

By Mark Siegel, MD, FAAO
Steroids taken continuously for long periods of time (usually over 3 weeks) are well known to cause a rise in eye pressure, which can pose a risk for glaucoma. This can occur with either oral, topical ophthalmic (eye drop), topical dermatologic (cream), and injectable administration of the steroid medication.
About 5% of the general population is referred to as a “high steroid responder,” where a large and potentially dangerous rise in eye pressure occurs after daily steroid use for 4 to 6 weeks. Another third of the general population may experience a more moderate rise in eye pressure during that time frame. The remaining two-thirds of the population has a minimal rise in eye pressure. The below referenced study examined the possibility that inhaled steroids (used for treatment in asthma, sinus conditions, and other breathing conditions) could cause elevated eye pressure. Correlation with family history of glaucoma, and other findings of glaucoma (abnormal optic nerve appearance and loss of peripheral visual field) was made.
In this study, participants in the Blue Mountains Eye Study (in Australia) were used. Subjects were asked detailed questions about their history of medication use, including the frequency and duration or nasal steroid use. They were given eye examinations where eye pressure was measured, the optic nerve was examined for risk of glaucoma, and automated visual field tests were given to determine if there was evidence of blind spots from glaucoma. Of 3,654 subjects in the study, 370 gave a history of inhaled steroid use, 164 were current users, 206 were past users, 303 subjects had used oral steroids, including 59 current users.
It was found that inhaled steroid use was associated with an increased risk of both glaucoma and elevated eye pressure, but only in subjects reporting a close family history of glaucoma. The highest risk for glaucoma was found in users of inhaled steroids at over four puffs per day with a positive past family history of glaucoma. These individuals had a 6.3 times risk of having glaucoma or elevated eye pressure. Those with no family history of glaucoma had minimal if any increased risk for glaucoma or increased eye pressure.
It is estimated that 10% of the general population has a positive family history of glaucoma. Physicians should take this into account when prescribing inhaled steroids, as this group appears to be at substantially increased risk of developing glaucoma. Patients in this category should have regular eye examinations to determine if glaucoma is present if they are using these medications.

From P Mitchell MD, et al. Inhaled Corticosteroids, family history, and risk of glaucoma. Ophthalmology 2000; 106:2301-2306.

  • Share this post:
  • Facebook
  • Twitter
  • Delicious
  • Digg